Wisconsin, 2012Drought in Wisconsin, October 9 to 31, 2012
October 9 to 31, 2012 · NWS ARX · 1 event in 1 county or zone
Because of persistent lack of precipitation, the severe drought expanded across portions of north central Wisconsin to include all of Taylor County. Rainfall during the month quickly allowed for some improvements to occur and by the end of the month, only the southwest corner of the county remained in the severe drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Because of persistent lack of precipitation, the severe drought expanded across portions of north central Wisconsin to include all of Taylor County. Rainfall during the month quickly allowed for some improvements to occur and by the end of the month, only the southwest corner of the county remained in the severe drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 9, 5:18 AM CST, 42 minutes earlier.
Area forecast discussion, Oct 9, 5:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
618 AM CDT TUE OCT 9 2012
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
330 AM CDT TUE OCT 9 2012
THE MAIN FOCUS THROUGH MID WEEK IS WITH THE PRECIPITATION CHANCES
TODAY FOLLOWED BY WHAT TEMPERATURES WILL BE OVER THE NEXT FEW
DAYS.
A BAND OF LIGHT RAIN SHOWERS HAS MOVED ACROSS THE REGION THIS
MORNING IN ASSOCIATION WITH A LEAD MID LEVEL SHORT WAVE TROUGH
THAT CURRENTLY EXTENDS ACROSS THE WESTERN GREAT LAKES INTO IOWA.
ADDITIONAL LIGHT RAIN SHOWERS WILL REDEVELOP THIS MORNING AS THE
MAIN MID LEVEL TROUGH DIVES SOUTHEAST ACROSS THE EASTERN DAKOTAS
THROUGH MINNESOTA AND WISCONSIN. STRONG LOW TO MID LEVEL
FRONTOGENESIS COMBINED WITH STRONG 500-300MB PV ADVECTION WILL
PRODUCE STRONG LIFT ACROSS THE REGION FOR MUCH OF TODAY. RAIN
SHOWERS SHOULD DEVELOP THIS MORNING ALONG AND BEHIND A SURFACE
COLD FRONT THAT CURRENTLY EXTENDS FROM SOUTHWEST ONTARIO DOWN
THROUGH WESTERN MINNESOTA TOWARD EASTERN NEBRASKA. THIS BAND OF
RAIN WILL TRACK TO THE EAST THROUGH THE DAY AND SHOULD CLEAR
WESTERN WISCONSIN BY LATE THIS AFTERNOON. RAINFALL AMOUNTS LOOK
LIKE THEY WILL BE IN THE 0.10-0.40 INCH RANGE WITH PRECIPITABLE
WATER SITTING AT 0.80...WHICH IS AROUND NORMAL. HIGH TEMPERATURES
WILL LIKELY BE HIT THIS MORNING THROUGH MUCH OF THE REGION WITH
TEMPS FALLING THROUGH THE REST OF THE DAY AS THE RAIN MOVES
THROUGH. WINDS WILL COME AROUND TO THE WEST AFTER THE FRONT PASSES
THROUGH WITH NORTHWESTERLY FLOW ALOFT USHERING IN COLDER AIR BACK
INTO THE REGION.
THIS COOL AIR MASS WILL STICK AROUND THROUGH WEDNESDAY BEFORE THE
NEXT SYSTEM TRACKS ALONG THE US/CANADIAN BORDER WEDNESDAY NIGHT
INTO THURSDAY. THIS FEATURE BRINGS THE LOW LEVEL WIND FIELD AROUND
TO THE SOUTHWEST WITH WARM AIR ADVECTING BACK IN. SOME LOW LEVEL
QG FORCING SHOWS UP WEDNESDAY NIGHT AS THIS SYSTEM MOVES IN AND
CAN NOT RULE OUT SOME LIGHT RAIN SHOWERS MOVING INTO NORTH CENTRAL
WISCONSIN. THE COLD FRONT FROM THIS SYSTEM WILL MOVE ACROSS THE
REGION EARLY ON THURSDAY WHICH AGAIN WILL KNOCK TEMPERATURES BACK
DOWN BELOW NORMAL FOR THE REST OF THE DAY AND EVENING AS A RIDGE
OF HIGH PRESSURE DROPS DOWN FROM THE NORTHWEST.
.LONG TERM...FRIDAY THROUGH MONDAY
330 AM CDT TUE OCT 9 2012
THE MAIN STORY IN THE ENTIRE FORECAST PERIOD IS WITH THE SYSTEM
CURRENTLY OFF OF THE CALIFORNIA COAST THAT WILL LIFT UP INTO THE
REGION LATE FRIDAY NIGHT AND SATURDAY WHICH COULD PRODUCE OVER AN
INCH OF RAIN FOR THE AREA. THE CORE OF A RIDGE OF HIGH PRESSURE
WILL BE CENTERED DIRECTLY OVER THE UPPER MISSISSIPPI RIVER VALLEY
ON FRIDAY AS THE CLOSED MID LEVEL LOW PROPAGATES EAST ACROSS THE
DESERT FOUR CORNERS REGION. AS THIS TROUGH EJECTS INTO THE PLAINS
FRIDAY NIGHT...STRONG LOW LEVEL MOISTURE TRANSPORT WILL KICK IN
FROM THE GULF AS A BROAD 40KT LOW LEVEL JUST DEVELOPS FROM THE
SOUTHERN PLAINS UP INTO SOUTHERN MINNESOTA/WISCONSIN. THIS
MOISTURE FEED WILL BE PRESENT THROUGHOUT THE LIFETIME OF THE
SYSTEM AS THE CORE OF IT MOVES THROUGH ON SATURDAY. THERE HAS BEEN
GREAT MODEL CONSISTENCY WITH THIS SYSTEM OVER THE PAST FEW DAYS AS
THE GFS AND ECMWF HAVE SHOWN THE SAME DETAILS IN REGARD TO TIMING
AND TRACK OF BOTH THE 500MB TROUGH AND SURFACE LOW FROM FRIDAY
NIGHT INTO SUNDAY. THIS CONFIDENCE HAS LEAD TO PRECIPITATION
CHANCES BEING UPPED INTO THE CATEGORICAL RANGE EVEN THOUGH THE
SYSTEM IS STILL 5 DAYS OUT.
THUNDER IS LOOKING MORE AND MORE LIKELY BOTH AHEAD OF THE SYSTEM
IN THE WARM AIR ADVECTION/ISENTROPIC LIFT SETUP LATE FRIDAY NIGHT
INTO EARLY SATURDAY MORNING AS WELL AS WHEN THE WARM SECTOR MOVES
ACROSS WHEN THE LOW TRACKS ACROSS SOUTHERN MINNESOTA INTO NORTHERN
WISCONSIN SATURDAY INTO SATURDAY NIGHT. THE 09.00Z GFS/ECMWF SHOW
UP TO 500 J/KG OF 0-3KM MUCAPE SHOWING UP IN THE WAA BAND EARLY
SATURDAY WITH A MORE CONCENTRATED BAND OF AROUND 700 J/KG
DEVELOPING AHEAD OF THE COLD FRONT IN THE WARM SECTOR SATURDAY
AFTERNOON ACROSS SOUTH CENTRAL MINNESOTA AND CENTRAL IOWA. WHILE
THE TIMING MAY BE BETTER TO THE SOUTHWEST...WILL HAVE TO AT LEAST
CONSIDER SOME SEVERE WEATHER POSSIBILITIES FOR SATURDAY AS THIS
SYSTEM MOVES THROUGH DUE TO THE AMOUNT OF FORCING...AVAILABLE
MOISTURE...STRONG SPEED AND DIRECTIONAL LOW TO MID LEVEL
SHEAR...AND SOME INSTABILITY. OTHERWISE...PRECIPITATION AMOUNTS
SHOULD BE ABOUT AS HIGH AS WE HAVE SEEN IN THE PAST FEW MONTHS AND
FAIRLY WIDESPREAD WITH PRECIPITABLE WATER INCREASING TO 1.50
INCHES WHICH IS ABOUT 250 PERCENT OF NORM.
IF THERE ARE ANY TIMING QUESTIONS...ITS WITH WHEN THE SYSTEM
DEPARTS ON SUNDAY. THE TREND HAS BEEN TO GO FASTER WITH IT
CLEARING OUT WITH THE BACK EDGE OF THE DEFORMATION ZONE CLEARING
OUT EARLY ON SUNDAY. THE 09.00Z ECMWF IS FASTER THAN THE 09.00Z
GFS/GEM WITH BRINGING AN END TO THIS PRECIPITATION ON SUNDAY AND
HAVING THE NEXT WEAK RIDGE MOVE IN. ANOTHER SYSTEM WILL BE QUICK
ON THE HEELS OF THIS POTENT SYSTEM AND SHOULD MOVE IN ON MONDAY.
&&
.AVIATION...TODAY AND TONIGHT
618 AM CDT TUE OCT 9 2012
MAIN WEATHER THIS PERIOD WILL BE A BAND OF -RA/-SHRA DEVELOPING AND
MOVING SOUTHEAST ACROSS THE TAF SITES THIS MORNING INTO EARLY THIS
AFTERNOON. FORCING/LIFT WILL STRENGTHEN OVER THE AREA THIS MORNING
AS A RATHER STRONG SHORTWAVE TROUGH ROTATES ACROSS THE REGION. BULK
OF THE FORCING/LIFT OVER THE TAF SITES IS ABOVE 850MB WITH CIGS
EXPECTED TO REMAIN MAINLY VFR. SO FAR VSBYS IN THE -RA ACROSS
SOUTHERN MN/NORTHERN IA HAVE REMAINED VFR AND LEFT P6SM IN TAFS THRU
THE MORNING. IF A STRONGER SHRA OR SOME MDT RAIN WOULD PASS ACROSS
ONE OF THE TAF SITES...A BRIEF PERIOD OF 4-6SM VSBY WOULD BE
POSSIBLE. GIVEN LOW CONFIDENCE AND PROBABILITY OF THIS...LEFT MVFR
VSBYS OUT OF THE TAFS FOR NOW.
ONCE THE TROUGH AXIS PASSES THE FORCING/LIFT/-RA EXITS QUICKLY EARLY
THIS AFTERNOON. INCREASING WEST/NORTHWEST WINDS ADVECT SOME DRIER
LOW/MID LEVEL AIR INTO THE AREA WITH CIGS RISING A BIT THEN CLOUDS
BECOMING SCT FOR TONIGHT. WEST/NORTHWEST WINDS IN THE 8-12KT RANGE
TONIGHT WILL LIMIT ANY FOG POTENTIAL...EVEN WITH SOME RAIN TODAY.
GOOD VFR EXPECTED WED WITH WEST/NORTHWEST WINDS IN THE 10-15KT RANGE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
330 AM CDT TUE OCT 9 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...HALBACH
LONG TERM....HALBACH
AVIATION.....RRS
Hazardous weather outlook, Oct 9, 3:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
403 AM CDT TUE OCT 9 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
403 AM CDT TUE OCT 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
LIGHTNING AND BRIEF HEAVY DOWNPOURS LOOK TO BE THE MAIN WEATHER
THREATS FROM ANY OF THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS
Drought, Taylor
- When
- October 9, 6:00 AM CST to October 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Severe drought conditions developed across Taylor County during early October because of persistent lack of precipitation. Rainfall amounts average 3 to 4 inches for the month and this was enough for some improvements to occur. By the end of the month, only the southwest quarter of the county remained in a severe drought. Improvements across the rest of the county removed those areas from the severe drought classification. Affects of the drought include river flows less than 20 percent of normal and deeper than normal ground water levels.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Wisconsin, October 9 to 31, 20124 events
- Drought in Texas, October 9 to 31, 20122 events
- Frost and Freeze in West Virginia, October 9, 20122 events
- Frost and Freeze in Oregon, October 9, 20121 event
- Frost and Freeze in California, October 9, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413011.